Jump to content
SaraSaraha

Sarasaraha: Amitriptyline - taper too quickly, severe withdrawal syndrome

Recommended Posts

SaraSaraha

Hi all, 

So glad to have found this forum, reading your threads has already been so helpful for my understanding of withdrawals. 

 

My mother is 58years old and was taking amitriptyline 75mg for around 3 years for fibromyalgia and depression. Though they were working fine for her and with no major side effects, she had a sudden change of heart and no longer wanted to be dependant on the drug, so in May 2020, she quit cold turkey, with no immediate symtoms of withdrawal. I may point out that during this time she smoked cannabis, she ate and slept well and was generally healthy, albeit moody at times. 

 

June 2020 she began to have a rapid decline in mental health, became quite severely anxious, intolerable of any noise and struggled to get out of bed, so the doctor put her back on the 75mg and she quit smoking cannabis. After reinstating 75mg of the drug, her anxiety heightened, she was in a constant state of worry and was having reoccurring thoughts, mostly surrounding her health. Without much help from the doctor, we independently decided she needed to stop taking the drug and after speaking with her doctor she began tapering 10%, but only leaving a few days between doses. 

 

At this time, we had not recognised that her symptoms were in fact perhaps a delayed withdrawal reaction from stopping cold turkey in May and it seemed quite evident the drugs were only causing more anxiety, so without much meidcal support or understanding, i thought i was doing the right thing in getting her off them ASAP. 

She finished tapering at the end of September and it has now been 2 weeks since her last dose - she is suffering every minute of the day, she has not slept a wink in 3 weeks, her appitite has declined and in the past few days she has not eaten anything at all, she has not been able to pass stools for 3 weeks, has no energy, the sweats and shivers are continuous she has to wear multiple layers and is still cold to the bones. I discovered this forum, thank the heavens and decided to reinstate her to 5mg, which she has taken her first dose of last night - no changes so far. 

 

Should we continue with 5mg for a few days and see if anything changes? Or consider 10mg, simce her original dose was much higher? 

 

Has anybody experienced such extreme withdrawals? I am Beyond concerned, its truly terrifying and horris to watch her go through this. I just want to take her pain away but am fonally accepting that this may be a long road to recovery. 

 

Thank you for reading, i hope you can share some experiences and offer some much meeded reassurance. 💚

Edited by Gridley

Share this post


Link to post
Gridley

Welcome to SA, Sarasaraha.  I'm sorry your mother is going through this.

 

To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly. A list format is best.  Basically include the information in your post, along with dates.  You'll need to use a computer rather than a phone.

 

Account Settings – Create or Edit a signature.

 

As you've recognized, your mother experienced delayed withdrawal from her cold turkey.  Her brain was very sensitized and disregulated by the cold turkey, and when the doctor reinstated the full 75mg dosage, it was too much and overwhelmed her nervous system, explaining her worsening symptoms.  Another factor is the fast taper skipping doses (which we never recommend) that ended in September.. Doctors know nothing about withdrawal or safe tapering, and you did the best you could on your own.


Reinstatement of a very small dose of the original drug is the only known way to help alleviate withdrawal syndrome.  Reinstatement isn't a guarantee of diminished symptoms for everyone but it's the best tactic available.  You're still in the time period where reinstatement predictably works, up to 3 months after last dose.  We usually suggest a much smaller reinstatement dose than your last dose.  These drugs are strong, your mother's system has become sensitized and If you take too much it may be too much for her brain, as happened with the 75mg reinstatement.   Please read:

 

About reinstating and stabilizing to reduce withdrawal symptoms. -- at least the first page of the topic

 

It's important to be aware that the purpose of reinstatement isn't to eliminate withdrawal symptoms (though that happens for some) but rather to bring them down to a tolerable level.

 

Your choice of 5mg was a good dose to reinstate, and I would hold there at this point.  It takes about 4 days for a dose change to get to get to full state in the blood and a few days  longer for it to register in the brain. The effects should get stronger during that period.  Please be patient.  We need to see how 5mg affects her. If 5mg is enough, it still may take some weeks or months for her nervous system to settle down. She probably will continue to have windows and waves (ups and downs), but symptoms won't be as intense. 

 

If it seems she needs a higher dose, you can very carefully increase it.  This link explains various methods to get small nonstandard doses.

 

Tips for tapering off amitriptyline

 

 Once she's stabilized on a reinstated dosage, which again can take several months,  she can begin a 10% per month taper down to zero.

 

Why taper by 10% of my dosage?

 

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

Magnesium, nature's calcium channel blocker 

 

Omega-3 fatty acids (fish oil) 

 

Add in one at a time and at a low dose in case you do experience problems.

 

4 hours ago, SaraSaraha said:

 

Has anybody experienced such extreme withdrawals? I am Beyond concerned, its truly terrifying and horris to watch her go through this. I just want to take her pain away but am fonally accepting that this may be a long road to recovery. 

 

 

We have seen many cases of severe withdrawals, and many, many cases of recovery.  It has been our experience that we all do heal but we can't predict how long it will take.

 

This is your Introduction topic, where you can complete your mother's drug signature, asks questions and connect with other members.  We're glad you found your way here.

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

Edited by Gridley

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Lorazepam 1 mg 1986-1991 CT, resumed a few months later. CT 2000.  1 mg 2011-2016.  Sept, 2016 increased to 0.5 X 3 in split dose. Sept. 2019 increased to 0.625 X 3 after crossover to new brand

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 15mg.  Aug 2016, discovered SA, updosed to 25mg and holding.  Taper is 66% complete.  

  

Supplements: omega, vitamins E and D3, magnesium glycinate, probiotic, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy